Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 171, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 2:37 PM CDT for Kandiyohi County, Stearns County, Todd County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2024, 2:37 PM CDT (19:37 UTC)
- Expired
- Aug 29, 2024, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kandiyohi County, MN, Stearns County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 139 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 2:50 PM CDT | TSTM WND GST 59 | Paynesville, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
438
WUUS53 KMPX 291937
SVRMPX
MNC067-145-153-292015-
/O.NEW.KMPX.SV.W.0171.240829T1937Z-240829T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Thu Aug 29 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Todd County in central Minnesota...
Western Stearns County in central Minnesota...
Northeastern Kandiyohi County in central Minnesota...
* Until 315 PM CDT.
* At 237 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Long Prairie to near
Paynesville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sauk Centre, Melrose, Long Prairie, Albany, Paynesville,
Browerville, Brooten, Belgrade, Freeport, Grey Eagle, Lake Osakis,
and Little Sauk.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 115 and 147.
U.S. Highway 8 in Minnesota near mile marker 6.
U.S. Highway 71 between mile markers 139 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4578 9465 4577 9458 4535 9455 4532 9509
4573 9515 4599 9515 4624 9465
TIME...MOT...LOC 1937Z 218DEG 45KT 4602 9499 4534 9474
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB2 follow-up statements
382
WWUS53 KMPX 291956
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Thu Aug 29 2024
MNC067-145-153-292015-
/O.CON.KMPX.SV.W.0171.000000T0000Z-240829T2015Z/
Todd MN-Stearns MN-Kandiyohi MN-
256 PM CDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN TODD...WESTERN STEARNS AND NORTHEASTERN KANDIYOHI
COUNTIES...
At 256 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Browerville to near Richmond,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters at 59 mph wind gust at Paynesville
MN.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sauk Centre, Melrose, Long Prairie, Albany, Paynesville, Browerville,
Freeport, Grey Eagle, Little Sauk, Round Prairie, New Munich, and
Greenwald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4578 9465 4577 9458 4535 9455 4534 9494
4571 9495 4609 9494 4624 9465
TIME...MOT...LOC 1956Z 270DEG 45KT 4618 9481 4550 9456
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB717
WWUS53 KMPX 292015
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Thu Aug 29 2024
MNC067-145-153-292025-
/O.EXP.KMPX.SV.W.0171.000000T0000Z-240829T2015Z/
Todd MN-Stearns MN-Kandiyohi MN-
315 PM CDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TODD...WESTERN
STEARNS AND NORTHEASTERN KANDIYOHI COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
&&
LAT...LON 4578 9465 4577 9458 4535 9455 4534 9494
4571 9495 4609 9494 4624 9465
TIME...MOT...LOC 2015Z 218DEG 45KT 4634 9463 4566 9438
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:54 PM CDT, 1 hour 43 minutes earlier. Its key messages:
- Enhanced Risk (level 3 of 5) of severe storms this afternoon and evening.
- Pleasant Labor Day weekend, with no major systems expected through early next week.
Area forecast discussion, Aug 29, 12:54 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1254 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - Enhanced Risk (level 3 of 5) of severe storms this afternoon and evening. - Pleasant Labor Day weekend, with no major systems expected through early next week. && .UPDATE... Issued at 1240 PM CDT Thu Aug 29 2024 After collaboration with the SPC, much of our CWA was upgraded to an Enhanced Risk (level 3 of 5) for severe storms this afternoon and evening. The main driver of this upgrade is the damaging wind potential, but the risk for a few tornadoes and large hail also exists, particularly across central Minnesota near the triple point of the low. While today's storms may not be quite as strong as Monday's round of severe weather that brought +70 MPH winds to parts of the CWA, our confidence in timing, coverage, and storm mode is higher for today. The timing of the strongest storms still remains on track to develop sometime between 3-4pm across western/central Minnesota before growing upscale and marching eastward. They are expected to reach the Twin Cities metro between 5-7pm and continue into western Wisconsin from 7pm-10pm. && .DISCUSSION... Issued at 240 AM CDT Thu Aug 29 2024 Although it was a spectacular evening on Wednesday and the night has been rather uneventful for us, things are changing... Water vapor imagery and RAP h5 analysis shows an impressive mid-level low spinning across the MT/Canada border this morning. In response to the height falls ahead of it, we've seen a strong LLJ and push of rich theta-e air surge north across the Dakotas. The nose of the strongest WAA within this LLJ has helped generate the thunderstorm activity we've seen overnight across NoDak. This upper low and strong WAA will all track toward northwest Ontario through the day, which means the activity we have seen overnight over NoDak will remain north of the MPX area. However, as the upper low continues to the east, we will see the warm front currently across eastern SoDak and northern Iowa surge north across the area through the morning. The main impact from this warm front surging north across the area this morning is that we will have extensive stratus develop out ahead of it from southeast into central MN and across western WI. In the wake of this warm front though we will see another warm and humid airmass advect into the region, with highs expected to be in the mid/upper 80s and dewpoints in the low to mid 70s out ahead of a cold front that will be moving into western MN this afternoon. Looking at the severe potential today, what will not be lacking is instability, with the temp/dewpoint combo mentioned above sending mlCAPE values up to between 3000 and 4000 j/kg this afternoon. What we're lacking in the severe parameter space is shear. The mid-level jet will be up near the h5 low, with deep shear this far south being near 30 kts. Looking at hodographs, you see a further issue. Though we have good shear and curvature in the lowest 2 km of the hodographs, there is a weakness in the flow between 2 and 6 km, where the hodographs loop back on themselves. Given this setup, you tend to struggle to maintain prolonged strong updrafts with the weak mid-level flow causing limited tilt in the updrafts. Though the parameters do support supercells, bulk shear vectors roughly parallel to the front means we will trend toward a linear mode rather quickly after initiation, which is what we see when looking at CAM reflectivity outputs. Given all of that, a Slight Risk (level 2 of 5) from the SPC for today's threat looks reasonable, with a typical August severe setup, with the hail and brief tornado threat most likely at initiation, with a transition to a heavy rain and wind threat as storms grow upscale. The excessive rain threat looks isolated at best. We'll have convection with PWATs just under 2", but storm motion looks sufficient to really limit any sort of widespread excessive rain threat with storms today. As for timing, storms are currently expected to fire around 19z (2pm) in western MN (in the neighborhood of places such as Granite Falls, Willmar, and Long Prairie). Storm will go linear pretty quick, with this initial line coming through Twin Cities metro between 21z and 0z (4pm-7pm), moving across our WI counties between 00z and 3z (7pm to 10pm). There are some indications of a second area of storms developing behind this primary activity on the cold front itself, but this activity looks to have limited severe potential and would just help to add to rain totals. As for rainfall, most areas that see rain will see a half to three-quarters of an inch, with a few pockets of 1-2 inches possible if a location can double dip into both potential rounds of storms. After this front moves through, the weather will be very quiet through the first half of next week. We will see a strong and dry cold front drop across the upper MS Valley on Saturday, which will bring us a fall preview Sunday and Monday, with dewpoints down in the 40s, highs in the low 70s and lows on Monday morning dropping into the 40s for all but the urban core of the Twin Cities metro area. Southerly flow quickly returns on Tuesday, which will push temperatures back closer to normal by the middle of next week. Though we will see increased temperatures and dewpoints with that southerly flow, there will be split flow aloft and we look to be stuck in the middle, so there will be little forcing for any additional precipitation. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1240 PM CDT Thu Aug 29 2024 The IFR/MVFR stratus deck has shifted NE, but will still impact the western Wisconsin sites for the early afternoon. A pocket of clearing is visible over much of central Minnesota, while convection is becoming more widespread along the western MN border. As the front sags southeast, a period of heavy rain and convective wind gusts will likely impact each site. Behind the line, cigs will quickly rise and winds will weaken and shift out of the NW. There is a chance for low stratus and patchy fog for some locations overnight, especially over western Wisconsin. KMSP...Timing is still on track, so not too much change for the ongoing TAF. Scattered storms could arrive ahead of the front around 20z, with the main line moving through close to 21-23z. Some models indicate that more isolated storms storms could fill in behind the main line, so we have maintained the tempo through 01z for now. /OUTLOOK FOR KMSP/ SAT...VFR. Wind SW 10-15kts. SUN...VFR. Wind N 5-10kts. MON...VFR. Wind S 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...Dye DISCUSSION...MPG AVIATION...BED
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 349 AM CDT Thu Aug 29 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 300900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 349 AM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A slight risk for severe thunderstorms is present this afternoon and evening, with damaging wind and large hail the primary threats with a few tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns | 34 min |
| Aug 29, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 28 min |
| Aug 29, 2:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 27 min |
| Aug 29, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 46 min |
| Aug 29, 2:54 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Morrison, Sherburne, Stearns | 51 min |
| Aug 29, 3:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 40 min |
| Aug 29, 3:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Scott, Sibley | 48 min |
| Aug 29, 3:31 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 29 min |
| Aug 29, 3:37 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 53 min |
| Aug 29, 3:38 PM CDT | Special Weather Statement | MPX | Watonwan | 37 min |
| Aug 29, 3:42 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott | 48 min |
| Aug 29, 3:50 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Watonwan | 25 min |
| Aug 29, 3:52 PM CDT | Tornado Warning | MPX | Blue Earth, Brown, Watonwan | 23 min |
| Aug 29, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Le Sueur, Nicollet, Waseca | 36 min |
| Aug 29, 4:18 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 57 min |
| Aug 29, 4:32 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Isanti | 28 min |
| Aug 29, 4:53 PM CDT | Tornado Warning | MPX | Chisago | 20 min |
| Aug 29, 4:54 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 36 min |
| Aug 29, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 32 min |
| Aug 29, 5:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Aug 29, 5:34 PM CDT | Special Weather Statement | MPX | Steele | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.